Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 36, NWS Lake Charles, LA

December 9, 2004Lafayette Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 9, 2004, 1:40 AM CST for Lafayette Parish, Louisiana. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2004, 1:40 AM CST (07:40 UTC)
Expired
Dec 9, 2004, 2:00 AM CST
In force
20 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Lafayette Parish, LA

The radar

The Lake Charles radar (KLCH), 107 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 1:40 AM CSTTORNADO2 Wsw Lafayette, LALAFAYETTE 911 RELAYED PUBLIC REPORT OF A POSSIBLE TORNADO NEAR INTERSECTION OF WEST CONGRESS STREET AND LE VIOLON ROAD JUST WEST OF LAFAYETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 090740
TORLCH
LAC055-090815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 200 AM CST

* AT 133 AM CST...THE PUBLIC REPORTED A POSSIBLE TORNADO NEAR 
  SCOTT...MOVING NORTHEAST AT 30 MPH. DOPPLER RADAR ALSO INDICATES 
  POSSIBLE TORNADIC ACTIVITY WITH THIS STORM.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LAFAYETTE BY 145 AM CST
  CARENCRO BY 155 AM CST

THIS TORNADO IS WRAPPED IN RAIN - IF YOU WAIT UNTIL YOU SEE OR HEAR
IT COMING...IT MAY BE TOO LATE TAKE COVER NOW

TORNADOS AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE
OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3022 9222 3012 9212 3024 9194 3038 9205

$$

LGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 8, 8:58 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 8, 8:58 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
855 PM CST WED DEC  8 2004

.DISCUSSION...
8 PM SFC ANALYSIS SHOWS WARM FRONT CREEPING SLOWLY NORTHWARD...
LOCATED BETWEEN LFT AND ARA ON WEST TO NEAR CAMERON AND MOVING
THROUGH SABINE, TX CMAN STATION. 00Z LCH SOUNDING WAS LAUNCHED
BETWEEN TSRA...SO SOME OF THE DATA MAY BE A BIT SUSPECT...BUT SHOWED
THE INVERSION SIGNIFYING THE FRONTAL BOUNDARY AT 1300 FT...VERY
SHALLOW. SPC HAS UPDATED THE DAY ONE OUTLOOK TO UPGRADE THE GENERAL
TSTM TO SLIGHT RISK ACROSS SE TX/S LA...OR FROM I-10 SOUTH INTO THE
GULF. OVER THE LAST COUPLE OF HOURS...TSRA HAS BE CONFINED MAINLY
OFFSHORE OF SABINE PASS...AND SPREADING OVER MOST OF CAMERON...
CALCASIEU...AND JEFF DAVIS PARISHES OF SW LA. NO FLOODING PROBLEMS SO
FAR DUE TO THE RAPID NE MOVEMENT.

HAD SEVERAL WEAK ELEVATED MESOS...WAY ABOVE THE INVERSION...BUT NEVER
REACHING THE LOWER LAYERS OR THE SFC FOR THAT MATTER. THAT MAY
CHANGE AFTER MIDNIGHT. LATEST H20 VAPOR SATELLITE ANIMATION SHOWS
VIGOROUS SHORTWAVE SCREAMING EAST ACROSS TX TONIGHT...ALREADY
IGNITING WHAT LOOKS LIKE TO BE MINIATURE SUPERCELLS 100 TO 200
NAUTICAL MILES INTO THE GULF. THE GREATEST POSSIBILITY FOR SVR WX
WILL BE NEAR MIDNIGHT FOR THE COASTAL WATERS OUT 60 NAUTICAL MILES...
AND AFTER MIDNIGHT TO 3 AM FOR THE SOUTHERN PARISHES OF LA. BELIEVE
THE BEST DYNAMICS AND WARM FRONT WILL BE EAST OF SE TX...AND SOUTH
OF THE INLAND AREAS OF SE TX/C LA. UPDATE OUT BY 9 PM.

LANDRENEAU

&&

.PREVIOUS DISCUSSION...WARM FRONT OVER NRN GULF CONTINUES TO MOVE
SLOWLY NWD. DEWPOINTS NEAR 60 HAVE MADE THEIR WAY ALONG THE COAST
WITH MID TO UPPER 60S DEWPOINTS EXPECTED TO MOVE INTO THE SRN HALF OF
THE ZONES BY TONIGHT. ALREADY SEEING RAINS BEING CAUSED BY ISENTROPIC
UPGLIDE BREAKING OUT ACROSS COASTAL ZONES AND SCNTRL LA.

UPPER TROF MOVING INTO WEST TX WILL PUSH SFC TROF ACROSS THE AREA
THURSDAY MORNING WITH SHOWERS AND TSTMS A GOOD BET OVERNIGHT
AREAWIDE. COULD SEE AN ISOLATED SEVERE TSTM OR TWO AS RIGHT REAR QUAD
OF SUBTROPICAL JET WILL BE OVER THE AREA PROVIDING PLENTY OF LIFT.
ALSO LOOKING AT LOW-LEVEL JET AROUND 40KTS OVERNIGHT AS WELL. ON THE
OTHER HAND...MOST OF THE AREA DOESNT GET INTO THE TRUE WARM SECTOR
WHICH SHOULD STAY ACROSS THE EXTREME SRN ZONES. SO MOST OF THE STORMS
WILL REMAIN ELEVATED THOUGH SOME SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS. HAVE CANCELLED FLOOD WATCH AS
SYSTEM APPEARS TO BE MOVING TOO QUICKLY TO PRODUCE FLOODING RAINS.
GENERALLY LOOKING FOR ONE TO TWO INCHES OF RAIN OVER SE TX INCREASING
TO TWO TO THREE INCHES OVER THE EASTERN ZONES. THIS COULD CAUSE SOME
POTENTIAL FLOODING OVER THE EASTERN AREA BUT IT APPEARS URBAN AND
SMALL STREAM SHOULD COVER IT.    RAIN SHOULD BE OUT OF SE TX BY
SUNRISE AND ACADIANA BY VERY EARLY AFTERNOON. THEN LOOKING AT SEVERAL
DAYS OF DRY WEATHER. UPPER TROF DEEPENS OVER THE ERN HALF OF THE U.S.
AND WE FINALLY COME UNDER SOME GOOD NWLY FLOW ALOFT THRU THE WEEKEND.
TEMPS BEHIND THE SFC TROF WILL STILL BE WARM TOMORROW BUT AS THE
UPPER TROF DEEPENS AND THICKNESSES LOWER...COOLER WEATHER WILL BE IN
STORE FRIDAY AND SATURDAY. QUICK WARMUP FORECAST FOR SUNDAY BEFORE
ANOTHER FRONT COMES THROUGH LATE SUNDAY. NOT LOOKING FOR TOO MUCH IN
THE WAY OF LOW-LEVEL MOISTURE WITH THE SYSTEM SO LEAVING POPS OUT OF
THE FORECAST. THIS LOOKS TO BE THE STRONGEST FRONT OF THE SEASON SO
FAR SUPPORTED BY A 1044 HIGH (ACCORDING TO THE GFS).

WILEY

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE TAF
SITES DURING THE EVENING AND CONTINUE OVERNIGHT. THUNDERSTORMS
SHOULD BE OUT OF KBPT BY LATE TONIGHT...KLCH BY 12Z...AND KAEX AND
KLFT BY AROUND 15Z OR SO. SKIES WILL QUICKLY CLEAR FROM WEST TO
EAST.

KUYPER

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  60  74  51  65 / 100  20   0   0
BPT  58  74  50  68 /  70   0   0   0
AEX  57  75  47  63 / 100  40   0   0
LFT  62  76  52  64 / 100  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&
Hazardous weather outlook, Dec 8, 5:10 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 AM CST WED DEC 8 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
091100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
510 AM CST WED DEC 8 2004

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE IN FROM
THE WEST AND SOUTH THIS AFTERNOON. HEAVIEST RAINS WILL BE TONIGHT
AS A WARM FRONT COMBINES WITH A POTENT UPPER LEVEL TROF. TWO TO
FOUR INCHES OF RAIN WILL BE POSSIBLE...MAINLY OVER CENTRAL AND
SOUTH CENTRAL LOUISIANA WITH LESSER AMOUNTS TO THE WEST AND AWAY
FROM THE COAST WHERE ABOUT AN INCH OF RAIN IS EXPECTED OVER INTERIOR
SOUTHEAST TEXAS. A FLOOD WATCH FOR ALL EXCEPT INTERIOR SOUTHEAST
TEXAS WILL BE IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
COOLER CONDITIONS ARE EXPECTED WITH NO ADDITIONAL RAIN.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL
NOT BE REQUIRED...HOWEVER PLEASE RELAY ANY FLOODING INFORMATION TO
THIS NWS OFFICE AT (337)477-5285.

JS

In the hours before

Local storm report, Dec 8, 10:14 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 PM CST WED DEC 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND 25 S RUTHERFORD BEACH   29.42N 93.16W
12/08/2004  40 MPH           XXX                XX   PUBLIC

            WEST CAM 144 RIG WORKER REPORTED WINDS IN EXCESS OF 40
            MPH.

&&

JR
Local storm report, Dec 8, 10:22 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 PM CST WED DEC 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND 25 S RUTHERFORD BEACH   29.42N 93.16W
12/08/2004  40 MPH           XXX                XX   PUBLIC

            WEST CAM 144 RIG WORKER REPORTED WINDS IN EXCESS OF 40
            MPH.

1015 PM     MARINE TSTM WIND 17 S RUTHERFORD BEACH   29.53N 93.15W
12/08/2004  40 MPH           XXX                XX   PUBLIC

            WEST CAM 71 RIG WORKER MEASURING 40 MPH WINDS.

&&

JR

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:44 PM CSTSpecial Marine WarningLCH61 min
Dec 8, 9:44 PM CSTSpecial Marine WarningLCH61 min
Dec 9, 1:13 AM CSTSevere Thunderstorm WarningLCHLafayette, Vermilion17 min
Dec 9, 1:59 AM CSTSpecial Marine WarningLCH61 min
Dec 9, 5:43 AM CSTSpecial Marine WarningLCH32 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.